Case Studies (May 2019)

MAY 29, 2019
Elina Mako, PharmD candidate; Kathryn McCoart, PharmD candidate, and Stefanie C. Nigro, PharmD, BCACP, CDE
Case 1
MS is an 80-year-old woman who resides in a local nursing home. She recently fell when trying to use the bathroom and presented to the emergency department (ED) with a wrist fracture. MS suffers from insomnia, as well as other comorbidities. Her medication list includes lisinopril, 20 mg daily; lorazepam 0.5 mg, as needed; metformin, 500 mg twice daily; and rosuvastatin, 20 mg daily. When the senior care pharmacist came in to do the medication reconciliation and review, she noticed that MS received more doses of lorazepam in recent weeks. The pharmacist thinks that the increased use of lorazepam could have contributed to the fall. The pharmacist calls the attending physician to suggest trazodone as a replacement for lorazepam.

Do you think that the pharmacist made a safer recommendation?

Case 2
DW is a 36-year-old woman who wants with smoking cessation products. She says that she has been smoking about 1 pack of cigarettes per day on and off for 10 years. DW smokes her first cigarette in bed upon wakening. She has tried to quit several times in the past, both cold turkey and with medication. DW used the 2-mg nicotine gum about a year ago but stopped it after experiencing an upset stomach. She also thought that it was ineffective. DW wants recommendations for what she should try next. A review of her profile shows that she takes escitalopram, 10 mg daily, for anxiety and Jolessa, 0.15mg/0.03mg daily, for contraception.

What would you discuss with DW?


Answers

Case 1: In the 2015 Beers Criteria, lorazepam is considered a potentially inappropriate medication as older adults are more sensitive to benzodiazepines and have slower metabolism, leading to increased cognitive impairment, delirium, and fractures.1 Although the Beers Criteria supports the hypothesis that benzodiazepine use increases the risk of falls in elderly patients and is likely the culprit for MS’ fracture, the suggestion of trazodone may not be a much safer choice. In a 2018 matched cohort study, benzodiazepines and trazodone had similar incidences of ED visits, because of fall-related injuries in nursing homes: 5.7% vs. 6.0%, respectively (HR = 0.94, 95% CI 0.8 to 1.08).2 Trazodone causes marked sedation (H1 blockade) and risk for orthostatic hypotension (alpha-adrenergic blockade), both of which can increase the risk of falls. Although the stigma of avoiding benzodiazepine use in older adults prevails, the recent study shows that trazodone is not safer than lorazepam in lowering the risk of ED visits, fall-related injuries, and/or hospitalizations.2

Case 2: DW should be applauded for wanting to quit smoking. Continued smoking can increase her risk of venous thromboembolism based on her age and use of an estrogen-containing contraceptive. Before providing recommendations, the pharmacist should further explore DW’s prior use of nicotine gum. Failure to use the park and chew method and/or chewing the gum too fast can cause nausea and vomiting, which sounds consistent with what she experienced. The appropriate dose for DW’s nicotine dependence is 4 mg, so her feelings of it being ineffective could be related to the subtherapeutic dose. If she wishes to avoid gum, the nicotine 21-mg daily patch could be an option, as it is less likely to cause gastrointestinal upset. Bupropion should be avoided, as it can be activating and possibly worsen DW’s anxiety. Varenicline is also an option. Findings from the 2016 EAGLES study found that the efficacy of varenicline is superior to bupropion and the nicotine patch and is safe for use in patients with stable mental illness.3
 
Elina Mako and Kathryn McCoart are PharmD candidates, and Stefanie C. Nigro, PharmD, BCACP, CDE, is an assistant professor and clinical pharmacist at Massachusetts College of Pharmacy and Health Science in Boston, Massachusetts.


References
  1. American Geriatrics Society 2015 Beers Criteria Update Expert Panel. American Geriatrics Society 2015 updated Beers Criteria for potentially inappropriate medication use in older adults. J Am Geriatr Soc. 2015;63(11):2227-2246. doi:10.1111/jgs.13702.
  2. Bronskill SE, Campitelli MA, Iaboni A, et al. Low-dose trazodone, benzodiazepines, and fall-related injuries in nursing homes: a matched-cohort study. J Am Geriatr Soc. 2018;66(10):1963-1971. doi:10.1111/jgs.15519.
  3. Anthenelli RM, Benowitz NL, West R, et al. Neuropsychiatric safety and efficacy of varenicline, bupropion, and nicotine patches in smokers with and without psychiatric disorders (EAGLES): a double-blind, randomized placebo-controlled trial. Lancet. 2016; 387:2507-2520 doi: 10.1016/S0140-6736(16)30272-0. 


 

SHARE THIS
1